Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 31, 2021, 12:35 AM CDT for 6 counties in Iowa. It was in force for 70 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2021, 12:35 AM CDT (05:35 UTC)
- Expired
- Aug 31, 2021, 1:45 AM CDT
- In force
- 70 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.50 in
- Wind
- 50
Counties Clarke County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Union County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 74 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 12:44 AM CDT | TSTM WND GST 51 | 5 Ene Osceola, IA | |
| Aug 31, 1:01 AM CDT | TSTM WND GST 55 | 3 W Chariton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
070
WWUS83 KDMX 310535
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1235 AM CDT Tue Aug 31 2021
IAZ061-071>074-082>085-093-310645-
Marion IA-Jasper IA-Clarke IA-Adair IA-Lucas IA-Ringgold IA-Union IA-
Madison IA-Monroe IA-Warren IA-
1235 AM CDT Tue Aug 31 2021
...Strong thunderstorms will impact portions of northwestern Monroe,
northern Lucas, southern Madison, Marion, Union, northeastern
Ringgold, south central Jasper, Clarke, southeastern Adair and Warren
Counties through 145 AM CDT...
At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasantville to 7 miles northwest of
Green Valley Lake. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Pleasantville and Lake Red Rock around 1240 AM CDT.
Other locations in the path of these storms include Knoxville,
Knoxville Raceway and Creston.
This includes Interstate 35 between mile markers 26 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4082 9434 4127 9437 4154 9309 4124 9287
4116 9287 4116 9281 4111 9277 4089 9395
4090 9401 4088 9401
TIME...MOT...LOC 0534Z 329DEG 18KT 4142 9317 4115 9453
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
REVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 6:44 PM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 30, 6:44 PM CDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Mon Aug 30 2021 .DISCUSSION.../Tonight through Monday/ Issued at 247 PM CDT Mon Aug 30 2021 Take Home Points: *Showers/storms move in from W/NW tonight *Seasonable temperatures through the week *Shower/storm chances return late week Discussion: Quiet weather prevailed across the region this morning and afternoon with seasonable temperatures into the lower 80s by early to mid- afternoon. Visible satellite depicted blossoming fair weather cumulus over roughly the southwest third to half of the state, outlining areas of general moisture return and dew points into the low to mid 70s. The primary forecast concern revolves around PoP trends and any strong/severe potential in storms slated to affect the CWA tonight into Tuesday. Overall, there is little notable change in the forecast and thoughts. Initial convection is expected to blossom over areas of north- central Nebraska and South Dakota later this afternoon/evening as a shortwave moves across the region and then track E/SE. The greatest severe threat will remain along/west of the Missouri River where the CAPE/shear profiles and mid-level lapse rates are more favorable and suggestive of potential organization and stronger hail/wind threats. The further you work into Iowa, less favorable mid-level lapse rates, MUCAPE, and deep shear suggest ongoing weakening of any MCS/bowing segments that cross the Missouri River. The main risk with any remaining strong/severe storms will be wind related. Lapse rates and struggle for organization will limit any hail threat. The most likely track for storms continues to be from roughly NW to SE along/near a line from Storm Lake through Des Moines and Ottumwa, where the CAPE gradient is expected to set up. While PWats will be in the 1.75 to 2 inch range, hydrologic issues are not anticipated with generally progressive storms and lack of strong moisture flow into the area. A localized 1 to 2+ inches will be possible, but again, not expected to cause any hydrologic issues. Activity will continue to weaken and slide SE through the day, yielding a quiet Tuesday afternoon/evening. There is a low end chance at a few showers again Tuesday evening along potential hung up surface boundary, but appears most likely to remain west of the area and will be dependent in part on storms tonight. Brief upper level ridging will work through the region, but will be devoid of much in the way of warming or moisture return with the source region being driven by surface high planted over the western Great Lakes. As a result, temperatures will continue to be seasonable in the upper 70s to mid 80s for most. Ending the week, shower/storm chances will return as an upper level trough moving through Canada flattens the upper ridge and a shortwave trough moves off the Rockies and induces Lee Cyclogenesis. Synoptic guidance remain in fair agreement on precipitation and frontal timing, but have slowed just a bit over previous runs, yielding PoPs mainly Thursday evening into Friday. The threat for strong/severe continues to look to be on the lower end with limited depicted CAPE. Additional showers appear possible through the weekend with multiple shortwaves depicted within synoptic guidance, but details vary too widely to make any discernible forecast alterations from initial guidance. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 644 PM CDT Mon Aug 30 2021 Thunderstorms chances and any associated MVFR or lower conditions are the main TAF period concerns. Storms will move into to central and SW IA overnight and mainly impact KFOD/KDSM/KOTM. KMCW and KALO should remain VFR for much of the period. A light east/southeast wind will be common. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Donavon
Hazardous weather outlook, Aug 30, 2:45 PM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Mon Aug 30 2021 IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075- 081>086-092>097-311945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 245 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances return late tonight into the overnight hours. The threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm activity continues into Tuesday morning, but the threat of severe weather is low. Additional storms are possible Thursday and into the weekend. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are not likely to be needed. IAZ027-028-039-311945- Butler-Bremer-Black Hawk- 245 PM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday morning, but severe weather is not expected. Additional storms are possible Thursday and into the weekend. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are not likely to be needed.
In the hours before
Local storm report, Aug 31, 12:12 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM TSTM WND GST DES MOINES INT AIRPORT 41.53N 93.66W
08/30/2021 M59 MPH POLK IA ASOS
&&
RDLocal storm report, Aug 31, 12:14 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1214 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND GST 2 ESE WAUKEE 41.59N 93.83W
08/30/2021 E60 MPH DALLAS IA TRAINED SPOTTER
ESTIMATED 60 TO 65 MPH WIND.
&&
RDLocal storm report, Aug 31, 12:20 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM TSTM WND DMG 1 ESE WINDSOR HEIGHTS 41.60N 93.69W
08/31/2021 POLK IA LAW ENFORCEMENT
WIRES DOWN NEAR 55TH AND UNIVERSITY.
&&
ANSORGELocal storm report, Aug 31, 12:26 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST 2 N WINTERSET 41.36N 94.02W
08/31/2021 M57 MPH MADISON IA PUBLIC
PERSONAL WEATHER STATION KIAWINTE17.
&&
ANSORGELocal storm report, Aug 31, 12:28 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1228 AM CDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM TSTM WND GST 1 NNE NORWALK 41.51N 93.68W
08/31/2021 M54 MPH WARREN IA PUBLIC
PERSONAL WEATHER STATION KIANORWA29.
&&
ANSORGESpecial weather statement, Aug 31, 12:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1235 AM CDT Tue Aug 31 2021
IAZ061-071>074-082>085-093-310645-
Marion IA-Jasper IA-Clarke IA-Adair IA-Lucas IA-Ringgold IA-Union IA-
Madison IA-Monroe IA-Warren IA-
1235 AM CDT Tue Aug 31 2021
...Strong thunderstorms will impact portions of northwestern Monroe,
northern Lucas, southern Madison, Marion, Union, northeastern
Ringgold, south central Jasper, Clarke, southeastern Adair and Warren
Counties through 145 AM CDT...
At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasantville to 7 miles northwest of
Green Valley Lake. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Pleasantville and Lake Red Rock around 1240 AM CDT.
Other locations in the path of these storms include Knoxville,
Knoxville Raceway and Creston.
This includes Interstate 35 between mile markers 26 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4082 9434 4127 9437 4154 9309 4124 9287
4116 9287 4116 9281 4111 9277 4089 9395
4090 9401 4088 9401
TIME...MOT...LOC 0534Z 329DEG 18KT 4142 9317 4115 9453
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 62 min |
| Aug 30, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 55 min |
| Aug 30, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 62 min |
| Aug 30, 11:29 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Marshall, Polk, Story | 46 min |
| Aug 30, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 40 min |
| Aug 30, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 36 min |
| Aug 31, 12:07 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 38 min |
| Aug 31, 9:16 AM CDT | Areal Flood Warning | DMX | Black Hawk | 2 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.